Arizona, 2012

Damaging Wind in Arizona, July 10, 2012

July 10, 2012 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over the central Arizona deserts during the evening hours on July 10th. Some of the storms produced gusty and damaging outflow winds, which were strong enough to blow down a tree in the community of Glendale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over the central Arizona deserts during the evening hours on July 10th. Some of the storms produced gusty and damaging outflow winds, which were strong enough to blow down a tree in the community of Glendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 8:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 10, 8:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
825 PM MST TUE JUL 10 2012

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM OVER THE REGION WILL CONTINUE TO
PRODUCE VERY HOT AFTERNOON TEMPERATURES WEDNESDAY. INCREASING CLOUDS
AND HUMIDITY LATE WEDNESDAY AND CONTINUING INTO THE WEEKEND WILL
RESULT IN COOLER TEMPERATURES...ALONG WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...
WIDELY SCATTERED THUNDERSTORM ACTIVITY NORTH AND EAST OF PHOENIX IS
STARTING TO WIND DOWN. EARLIER...NORTHEASTERLY STEERING FLOW
SUCCESSFULLY CARRIED A FEW STORMS OFF THE HIGHER TERRAIN AREAS...
NEAR NEW RIVER AND GLOBE...DOWN INTO THE DESERTS WHERE THE STORMS
QUICKLY FELL APART DUE TO THE LACK OF INSTABILITY AND SOMEWHAT DRIER
CONDITIONS.

ONCE AGAIN THIS EVENING...A LARGE CONVECTIVE COMPLEX IS SHAPING UP
OVER SONORA MEXICO...GRADUALLY EXPANDING NORTH AND WEST. THE
PERSISTENCE OF THIS COMPLEX INTO THE EVENING HOURS CAN BE CREDITED
TO A SMALL 700-400MB INVERTED TROUGH PICKED UP BY THE CURRENT RUNS
OF THE GFS/NAM12. THESE MODELS ALSO SUGGEST THAT A SECOND WAVE/MINOR
IMPULSE OF STORM ACTIVITY COULD CONTINUE OVER SOUTHEAST ARIZONA...
WESTERN NEW MEXICO AND EVEN CHIHUAHUA MEXICO UNTIL SOMETIME AFTER
MIDNIGHT. ONCE THESE COMPLEXES DECAY...THE ANTICYCLONIC FLOW WILL
FACILITATE AN EASTERLY PUSH OF DEEP MOISTURE AND DEBRIS CLOUDS EARLY
WEDNESDAY MORNING...TAKING THE MOISTURE FURTHER WEST TO THE LOWER
COLORADO RIVER VALLEY AND EVENTUALLY INTO SOUTHEAST CALIFORNIA LATE
WEDNESDAY.

WITH THE INCREASE OF MOISTURE/CLOUD COVER WEDNESDAY...SOME SITES
MIGHT NOT EXPERIENCE THE VERY HOT TEMPERATURES/EXCESSIVE HEAT OF THE
PAST COUPLE OF DAYS. EVEN THE MOST CURRENT MODEL GUIDANCE HAS MAX
TEMPS TRENDING DOWN A DEGREE OR TWO. THE OVERNIGHT LOW TEMPS WILL
STILL BE QUITE WARM...IN THE UPPER 80S TO LOW 90S...SO WEDNESDAY
WILL STILL FEEL RATHER OPPRESSIVE. WILL LET THE MIDSHIFT ASSESS THE
FULL SUITE OF 00Z MODELS/GUIDANCE AS IT PERTAINS TO CONTINUING THE
EXCESSIVE HEAT WARNING. OTHER THAN SOME MINOR ADJUSTMENTS TO THE
INHERITED GRIDS IN THE SHORT TERM...THE FORECAST APPEARS TO BE ON
TRACK...AND THERE SHOULD BE AN UP-TICK IN OUR MONSOON ACTIVITY
THROUGH THE END OF THE WEEK.

PREVIOUS DISCUSSION...PRECIP CHANCES TOMORROW ARE TRICKY...AS THERE
WILL BE A STRONG PUSH OF DEEP MOISTURE ALL THE WAY TO THE COLORADO
RIVER DURING THE DAY TOMORROW. CONSEQUENTLY...INSTABILITY WILL
INCREASE NEARLY EVERYWHERE ACROSS THE FORECAST AREA /EXCEPT FOR
SOUTHEAST CALIFORNIA WHERE IT WILL REMAIN TOO DRY/. MLCAPES EXPECTED
TO RISE TO AROUND 500-750 J/KG TOMORROW ALONG WITH MIXING RATIOS AT
OR ABOVE 9 G/KG. THE GFS IS SHOWING A WEAK INVERTED TROUGH ALONG THE
AZ/MEX BORDER TOMORROW AFTERNOON...THE EUROPEAN AND NAM NOT SO MUCH
BUT THIS COULD BE MISLEADING SINCE ANY REMNANT MCV FROM THIS
EVENING\S CONVECTION COULD BE MORE THAN ENOUGH TO KICK THINGS OFF
TOMORROW. I RAISED POPS A BIT TOMORROW AT MOST LOCATIONS...
ESPECIALLY NORTH AND EAST OF PHOENIX...BRINGING 20 TO 30 PERCENT
INTO THE VALLEY TOMORROW AFTERNOON. THESE EVENTS ARE A BIT TRICKY...
SOMETIMES IT\S THE DAY AFTER THE INCREASE IN MOISTURE WHEN THINGS
GET ACTIVE...NOT THE DAY OF. IF TODAY\S STORMS PRODUCE TOO MUCH
CLOUD COVER AND WE STRUGGLE TO HEAT UP TOMORROW...PRECIP CHANCES MAY
BE WAY OVERDONE. CONFIDENCE IS LOW IN EXACTLY HOW TOMORROW WILL PLAY
OUT BUT I\M LEANING TOWARD AN ACTIVE DAY. EVEN MORE MOISTURE MAKES
ITS WAY INTO THE AREA THURSDAY...ALL THE WAY TO THE COASTAL
MOUNTAINS OF SOUTHERN CALIFORNIA. SIMILAR POPS IN PLACE FOR THURSDAY
AS COMPARED TO WEDNESDAY...JUST SPREAD A BIT FARTHER TO THE WEST.

FRIDAY COULD BE INTERESTING.  UPPER FLOW BEGINS TO TAKE ON A
SOUTHWESTERLY COMPONENT AS AN UPPER TROUGH APPROACHES CALIFORNIA.
WITH MOISTURE ALREADY IN PLACE...THE APPROACHING TROUGH COULD BE
MORE THAN ENOUGH TO KICK OFF STORMS ACROSS THE ENTIRE FORECAST AREA.
MLCAPES IN SOME SPOTS OF THE FORECAST AREA CLIMB TO NEARLY 1500
J/KG...LESSER VALUES TO THE EAST AROUND PHOENIX BUT STILL
APPROACHING 1000 J/KG. AS A RESULT...I INCREASED POPS QUITE A BIT IN
SOME SPOTS /ESPECIALLY ACROSS SOUTHEAST CALIFORNIA/ INTO THE 30-40
RANGE. GFS AND EUROPEAN BOTH INDICATE THE PRESENCE OF AN APPROACHING
MID LEVEL DEFORMATION ZONE WHICH WOULD CERTAINLY HELP WITH STORM
MAINTENANCE.

FORECAST FROM SATURDAY ONWARD LOOKS REASONABLE WITH RESPECT TO
PRECIP CHANCES. NO MAJOR CHANGES MADE. HIGHER THAN NORMAL CHANCES OF
STORMS SATURDAY THROUGH TUESDAY LOOKS LIKE A SAFE BET AT THIS POINT.

AS FOR TEMPERATURES...IT\S A BIT MORE MOIST OUT THERE TODAY AND WE
ARE STRUGGLING TO WARM AS COMPARED TO YESTERDAY. THIS IS A BIT
SURPRISING SINCE THIS MORNING\S SOUNDING INDICATED THE WARMEST
BOUNDARY LAYER OF THE YEAR ACROSS PHOENIX. STILL THINK HIGHS OVER
110 DEGREES LOOKS REASONABLE LATER TODAY. TOMORROW WILL ONCE AGAIN
BE TRICKY. WITH INCREASING MOISTURE...TEMPS COULD BE HELD IN CHECK A
BIT BUT WILL GET TO/OR BE VERY CLOSE TO EXCESSIVE HEAT WARNING
LEVELS. I WILL LEAVE THE WARNING UNCHANGED. COOLER TEMPERATURES
/THANKS TO INCREASING MOISTURE/ SHOULD ARRIVE ON THURSDAY WITH HIGHS
RETURNING TO NORMAL VALUES.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SEVERAL WEAK OUTFLOW BOUNDARIES WILL PERSIST ACROSS THE CENTRAL AZ
DESERTS OVER THE NEXT SEVERAL HOURS...UNTIL AROUND 06Z. THE FLOW
WILL GENERALLY FAVOR THE NORTH AND EAST AT KPHX/KIWA/KSDL...BUT
WINDS COULD BRIEFLY SHIFT AROUND TO THE SOUTH BEFORE THE DOMINANT
E-NE FLOW TAKES HOLD. OTHERWISE...LIGHT WINDS AND SCT-BKN MID-UPPER
LEVEL DEBRIS CLOUDS AOA 12KFT AT ALL TAF SITES THRU 18Z WEDNESDAY.
THUNDERSTORM DEVELOPMENT EXPECTED TO REDEVELOP ACROSS THE HIGHER
TERRAIN NORTHEAST-EAST OF PHOENIX WEDNESDAY AFTN/EVE...AND THE
POTENTIAL FOR THUNDERSTORMS TO MOVE DOWN INTO THE LOWER DESERTS AND
IMPACT KPHX/KIWA IS GREATER...ALONG WITH GUSTY OUTFLOWS AND BLOWING
DUST.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
EAST TO SOUTHEAST FLOW WILL CONTINUE TO PUMP MONSOONAL MOISTURE INTO
THE REGION THROUGH THE END OF THE WEEK WITH SHOWER AND THUNDERSTORM
CHANCES GRADUALLY INCREASING EACH DAY THROUGH THE WEEKEND. BEST
CHANCES SLOWLY SPREAD FROM EAST OF THE PHOENIX AREA STRETCHING OUT
ACROSS THE LOWER AZ DESERTS TO THE LOWER COLORADO RIVER BY FRIDAY.
WITH THE INCREASING MOISTURE WILL COME INCREASING HUMIDITIES AND
OVERNIGHT RECOVERIES ARE EXPECTED TO BE GOOD...THOUGH AFTERNOON
MINIMUM HUMIDITIES WILL DROP INTO LOW TEENS AND SOME SINGLE DIGITS.
NO MAJOR WIND EVENTS EXPECTED ALTHOUGH WINDS WILL BE LOCALLY GUSTY
IN AND NEAR THUNDERSTORMS. LESS MOISTURE EXPECTED TO CREEP INTO
SOUTHEAST CALIFORNIA BUT STILL ENOUGH TO PRECLUDE ANY MAJOR FIRE
WEATHER CONCERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST WEDNESDAY
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT WEDNESDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/LEINS
AVIATION...MEYERS
FIRE WEATHER...NOLTE/CDEWEY
Hazardous weather outlook, Jul 10, 5:55 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST TUE JUL 10 2012

AZZ022-023-027-028-111200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST TUE JUL 10 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING WEDNESDAY.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY ONWARD. THE PRIMARY THREATS EACH DAY WILL BE GUSTY
WINDS...AREAS OF BLOWING DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-111200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN INCREASING CHANCE OF THUNDERSTORMS. THE PRIMARY THREATS WILL BE
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-111200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
555 AM MST TUE JUL 10 2012 /555 PM PDT TUE JUL 10 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING WEDNESDAY.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY ONWARD. THE PRIMARY THREATS WOULD BE GUSTY WINDS...AREAS
OF BLOWING DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-111200-
JOSHUA TREE NATIONAL PARK-
555 AM PDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 10, 9:14 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
914 PM MST TUE JUL 10 2012

AZZ023-028-110500-
PINAL AZ-MARICOPA AZ-
914 PM MST TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1000 PM MST

AT 912 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE JUNCTION...MOVING SOUTHWEST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PHOENIX MESA GATEWAY AIRPORT...
   QUEEN CREEK...
   CHANDLER HEIGHTS... SEVILLE AND  SAN TAN VALLEY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3312 11157 3326 11179 3345 11158 3341 11145
TIME...MOT...LOC 0413Z 027DEG 16KT 3336 11156

WOODALL

The radar

The Phoenix radar (KIWA), 57 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 10, 9:45 PM MST
Where
Maricopa County, 4.26 mi WSW of Phoenix Turf Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.610, -112.150

Isolated thunderstorms developed during the evening hours across the central Arizona deserts. Some of the storms produced gusty and damaging outflow winds. At 945 pm, a trained weather spotter 5 miles northeast of Glendale reported a tree blown down at 52nd Avenue and Thunderbird road. The wind gusts were estimated to be around 50 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386095.